Kentucky, 2023

Flash Flooding and Flood in Kentucky, August 4, 2023

August 4, 2023 · NWS PAH · 3 events in 3 counties and zones

Scattered to numerous thunderstorms with very heavy rainfall developed over southeast Missouri during the night of the 3rd. These southeastward-moving storms gradually morphed into an area of widespread moderate rainfall with isolated embedded storms through the morning of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered to numerous thunderstorms with very heavy rainfall developed over southeast Missouri during the night of the 3rd. These southeastward-moving storms gradually morphed into an area of widespread moderate rainfall with isolated embedded storms through the morning of the 4th. The heavy rainfall on the 4th coincided with areas of heavy rainfall that occurred on the morning of the 3rd. Two-day rainfall totals approached a foot. The corridor of 6 to 12 inches was focused from Bollinger County, Missouri, southeast across Mississippi and New Madrid Counties into Fulton County, Kentucky. The synoptic pattern featured northwest flow at 500 mb across the lower Ohio Valley. Meanwhile, the surface analysis indicated a frontal boundary was draped across southeast Missouri into west Tennessee. Southwest of the frontal boundary, extreme heat and humidity was present, which led to high levels of instability. The thunderstorms developed along the instability gradient which was positioned near and west of the Mississippi River. The mean steering flow was southeastward parallel to the surface frontal boundary that was in place. Precipitable water values were extremely high, peaking around 2.3 to 2.4 inches both nights and mornings (Aug. 3-4). Meanwhile, a healthy low-level jet developed late at night into the morning, which helped provide the lift needed for thunderstorms to back-build and continuously move over the same locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 3:12 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 4, 3:12 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
412 AM CDT Fri Aug 4 2023

.SHORT TERM...(Today through Sunday night)
Issued at 412 AM CDT Fri Aug 4 2023

The next round of convection with heavy rainfall and flash
flooding is under way. Unfortunately, it is setting up right over
those areas that got hammered yesterday. Precipitable water values
are well over 2" and an area of showers and thunderstorms that
extends back to nearly Kansas City Missouri, is poised to stream
southeast along the Mississippi River and into the Purchase Area
of Kentucky through the morning. Significant flash flooding will
once again be possible. All indications are that it will be done
by late morning, so the Noon expiration of the Flood Watch looks
good. There are no indications of significant rainfall over the
Evansville Tri State area, so that portion of the Watch was
cancelled.

With the combination of shear (Effective Bulk Shear 30-35kts and
instability (MUCAPE >= 2000 J/kg) this morning, an isolated
severe storm cannot be ruled out. However, with the large number
of updrafts competing for the available instability, any strong
storms should be very isolated.

Dense fog developed by midnight over the Pennyrile and southwest
Indiana, so a Dense Fog Advisory was issued through 9 AM.
Increasing clouds over much of that region has helped the fog to
dissipate in some locations, but anywhere skies clear, dense fog
is still a good bet. Will give the Advisory a long leash this
morning, but may cancel all or a portion of it before its
expiration.

The upper ridge will build eastward today, resulting in more of a
zonal flow over the Quad State. The 00Z and later CAMs all develop
convection and move it eastward into/through the region, but they
don't agree on the timing. Possibilities range from early
evening to late evening and overnight, so will limit PoPs to
chance levels and spread them slowly eastward over the region
through the night. Best chances will be over southeast Missouri
again, but all indications are that convection tonight should be
progressive which would limit the heavy rainfall threat. There is
a tendency for linear development, so damaging winds cannot be
ruled out.

South winds will return to the region on Saturday with continued
weak zonal flow aloft. There is no consensus on when and where
convective initiation will occur, so we will maintain the chancy
PoPs through the day.

There continues to be decent agreement on a storm system moving
through the Upper Midwest and into the Great Lakes on Sunday. This
will lead to increasing southerly winds over the Quad State and
eventually a cold frontal passage Sunday night. The nearly zonal
flow aloft will increase and result in sufficient shear to support
a severe storm threat. The airmass should be very juicy, so
instability should be sufficient as well. There are still issues
to figure out from timing, location, and mode/coverage. At least
the storms should be progressive, limiting any heavy rainfall
concern.

Although high temperatures will generally be at or just below
normal through Sunday, the rather extreme dewpoints expected will
allow mainly western portions of the region to reach triple digit
heat indices each afternoon. At this time, they are expected to
stay under 105 degrees, so no Heat Advisories are anticipated, but
if we get a bit warmer, that could change.

.LONG TERM...(Monday through Thursday)
Issued at 412 AM CDT Fri Aug 4 2023

This is the nice part of the forecast. Nearly zonal flow aloft and
a cooler, drier airmass at the surface should keep the Quad State
dry with below normal temperatures Monday through at least Tuesday
night. South winds will return to the region on Wednesday which
will lead to a moistening trend and as impulses move through the
zonal to northwest flow aloft, chance PoPs will return for
Wednesday through next Friday. The NBM temperatures were followed
closely, but seem too cool for the second half of the week.

&&

.AVIATION...
Issued at 1140 PM CDT Thu Aug 3 2023

TSRA is on track to develop overnight and impact KCGI & KPAH as
confidence is increasing for a narrow swath of heavy rainfall
similar to this morning over the same locations. The greatest
concern for pcpn to peak will be between 08 to 13z Friday. The
other concern will be for patchy MIFG through the early morning,
especially at KMVN, KEVV & KOWB where skies are currently more
clear. As clouds thicken overnight, MVFR/IFR cigs & visbys can be
expected across all terminals due to the aformentioned TSRA &
MIFG. Winds will remain light and variable.

VFR conditions can then be expected by midday Friday through the
evening with mid to high level clouds. Winds will be around 5 kts
out of the SE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until noon CDT today for ILZ075-080>082-084>094.

     Dense Fog Advisory until 9 AM CDT this morning for ILZ077-078-
     083-087.

MO...Flood Watch until noon CDT today for MOZ076-086-087-100-107>112-
     114.

IN...Dense Fog Advisory until 9 AM CDT /10 AM EDT/ this morning for
     INZ081-082-085>088.

KY...Flood Watch until noon CDT today for KYZ001>017-021-022.

     Dense Fog Advisory until 9 AM CDT this morning for KYZ014>022.

&&

SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DW
Hazardous weather outlook, Aug 4, 3:24 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
424 AM CDT Fri Aug 4 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
424 AM CDT Fri Aug 4 2023 /524 AM EDT Fri Aug 4 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch continues until Noon for areas along and west of a
Mt Vernon Illinois to Greenville Kentucky line. Many of the same
areas will see more heavy rainfall this morning.

A few severe storms with a damaging wind threat are also possible
this morning, mainly over southeast Missouri. There will also be a
chance of storms tonight, mainly over southeast Missouri. Any
heavy rainfall will be isolated tonight, and a stray strong to
severe storm could produce damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of storms continues through the weekend. The best chance
will be along and ahead of a cold front Sunday afternoon and
night. Severe storms with a damaging wind and large hail threat
will be possible Sunday. Otherwise, locally heavy rainfall and
lightning can be expected.

A chance of thunderstorms returns to the forecast Wednesday and
Thursday. Locally heavy rainfall and lightning are the primary
concerns at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and night. In
the meantime, heavy rain and flooding reports would be greatly
appreciated this morning.

DRS

In the hours before

Special weather statement, Aug 3, 11:21 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
1221 AM CDT Fri Aug 4 2023

KYZ001-002-MOZ112-040545-
Fulton KY-Hickman KY-Mississippi MO-
1221 AM CDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of Fulton, west central
Hickman and southeastern Mississippi Counties through 1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dorena to near Cayce. Movement was southeast at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cayce around 1225 AM CDT.

Other locations in the path of these storms include Fulton.

This includes Interstate 69 in Kentucky between Mile Markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 8923 3669 8933 3672 8915 3650 8883
TIME...MOT...LOC 0520Z 303DEG 15KT 3663 8923 3655 8908

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 3, 11:44 PM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
1244 AM CDT Fri Aug 4 2023

KYZ001-002-040615-
Fulton KY-Hickman KY-
1244 AM CDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of eastern Fulton and
southern Hickman Counties through 115 AM CDT...

At 1244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hickman to near South Fulton. Movement was
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Fulton around 100 AM CDT.

This includes Interstate 69 in Kentucky between Mile Markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3651 8914 3661 8920 3662 8920 3668 8903
      3653 8881 3650 8881
TIME...MOT...LOC 0544Z 296DEG 17KT 3659 8911 3651 8897

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 3, 11:53 PM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
1253 AM CDT Fri Aug 4 2023

MOZ110-111-114-040630-
Stoddard MO-New Madrid MO-Scott MO-
1253 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southwestern Scott,
north central New Madrid and eastern Stoddard Counties through 130 AM
CDT...

At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Essex around 110 AM CDT.

Other locations in the path of this storm include Sikeston, Miner,
Morehouse and Canalou.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 2.
 Interstate 55 between Mile Markers 63 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3689 9001 3705 8991 3692 8947 3690 8947
      3691 8950 3688 8950 3687 8952 3684 8952
      3662 8970
TIME...MOT...LOC 0552Z 296DEG 17KT 3694 8988

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 4, 12:39 AM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
139 AM CDT Fri Aug 4 2023

KYZ001-002-006-MOZ110>112-114-040730-
Graves KY-Fulton KY-Hickman KY-Stoddard MO-New Madrid MO-Scott MO-
Mississippi MO-
139 AM CDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of Fulton, Hickman,
southwestern Graves, Mississippi, southwestern Scott, New Madrid and
Stoddard Counties through 230 AM CDT...

At 138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Morehouse to near Big Oak Tree State Park to
near Cayce. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cayce around 145 AM CDT.
  Big Oak Tree State Park around 155 AM CDT.

Other locations in the path of these storms include Towosahgy State
Historic Site, Dorena, Matthews, Fulton, Hickman, East Prairie and
Farrenburg.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 4.
 Interstate 69 in Kentucky between Mile Markers 1 and 6.
 Interstate 55 between Mile Markers 45 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3654 8954 3678 8983 3697 8986 3699 8965
      3666 8890 3650 8877 3651 8932 3650 8942
      3648 8944
TIME...MOT...LOC 0638Z 300DEG 16KT 3687 8970 3669 8936 3652 8907

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 4, 2:18 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
318 AM CDT Fri Aug 4 2023

KYZ002-003-006-040900-
Carlisle KY-Graves KY-Hickman KY-
318 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southeastern
Carlisle, northeastern Hickman and western Graves Counties through
400 AM CDT...

At 317 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bardwell, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Carlisle, northeastern Hickman and western Graves Counties, including
the following locations... Lowes, Fancy Farm, Wingo and Arlington.

This includes Interstate 69 in Kentucky between Mile Markers 12 and
19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3672 8903 3689 8898 3689 8869 3659 8869
TIME...MOT...LOC 0817Z 279DEG 16KT 3679 8892

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 4, 3:58 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
458 AM CDT Fri Aug 4 2023

MOZ111-112-114-041045-
New Madrid MO-Scott MO-Mississippi MO-
458 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southwestern
Mississippi, south central Scott and northeastern New Madrid Counties
through 545 AM CDT...

At 458 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hay-Wood City, or near Oran, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sikeston and Miner around 515 AM CDT.

Other locations in the path of this storm include Matthews, East
Prairie and Farrenburg.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 4.
 Interstate 55 between Mile Markers 49 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3691 8968 3697 8955 3672 8920 3660 8955
TIME...MOT...LOC 0958Z 325DEG 28KT 3699 8967

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DWS

The radar

The Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 10:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Fulton

When
August 4, 4:49 AM CST to 11:00 AM CST
Where
Fulton County, 1.39 mi NNW of Cayce to 2.23 mi W of State Line
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
36.568, -89.040

Widespread flash flooding occurring in Hickman. Numerous roads were closed or impassable. Five homes in Hickman were evacuated due to flash flooding. Numerous streets remained closed through the morning. An area along Kentucky 94 in the downtown Hickman area was blocked for several days where a mudslide occurred, taking trees with it. Kentucky 125 was blocked near the Hickman city limits. The Fulton County mesonet site located two miles east of Hickman observed 11.28 of rain in 33 hours from 3 AM August 3rd through 12 noon August 4th. This broke the previous 2-day rainfall record for Fulton County, which was 9.80 back on January 1-2, 1966. The 24-hour record also was shattered, with 9.69 occurring between 8 AM August 3rd and 8 AM August 4th. The previous 24-hour record for the county was 7.24 set back on September 23, 2006.

Flash Flood, Hickman

When
August 4, 8:00 AM CST to 11:30 AM CST
Where
Hickman County, 0.59 mi E of Greenville Crossing to 1.42 mi WSW of Clinton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.650, -89.059

U.S. 51 was closed between the 9 and 10 mile markers at the Cane Creek bridge north of Hickman. Kentucky Highway 123 was closed at Obion Creek, between mile markers 14 and 16.

Flood, Christian

When
August 4, 12:15 PM CST to 3:30 PM CST
Where
Christian County, 2.81 mi NE of Casky to 2.99 mi ENE of Casky
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.846, -87.391

Moderate flooding occurred on the Little River. The river gage at the Route 68/80 bridge recorded a crest of 17.63 feet, which is about 2.5 feet above the 15-foot flood stage. There was extensive flooding of low-lying woods and fields near the river.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122681, 1122686, 1127011.